alexa
Reach Us +44-1647-403003
Repeated Confusional States Following Discontinuation of Paroxetine in 51-Year Old Women Suffering from Psychotic Depression. | OMICS International
ISSN: 2165-7920
Journal of Clinical Case Reports
Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on Medical, Pharma, Engineering, Science, Technology and Business
All submissions of the EM system will be redirected to Online Manuscript Submission System. Authors are requested to submit articles directly to Online Manuscript Submission System of respective journal.

Repeated Confusional States Following Discontinuation of Paroxetine in 51-Year Old Women Suffering from Psychotic Depression.

Horst J Koch*
Department of Psychiatry and Psychotherapy Helios Klinikum, Gartenstrasse 6, D-08280 Aue, Germany
Corresponding Author : Horst J Koch
Department of Psychiatry and Psychotherapy
Helios Klinikum, Gartenstrasse 6
D-08280 Aue, Germany
E-mail : [email protected]
Received April 04, 2015; Accepted May 25, 2015; Published May 27, 2015
Citation: Koch HJ (2015) Repeated Confusional States Following Discontinuation of Paroxetine in 51-Year Old Women Suffering from Psychotic Depression. J Clin Case Rep 5:527.doi:10.4172/2165-7920.1000527
Copyright: © 2015 Koch HJ. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Visit for more related articles at Journal of Clinical Case Reports

Abstract

A 51-year old women suffering from depression with psychotic symptoms and a history of meningitis and epilepsia since childhood was treated paroxetine, olanzapine and lamotrigine for years.

Letter to Editor
Discontinuation syndromes or withdrawal phenomena following abrupt interruption of SSRIs (selective serotonin reuptake inhibitor) are not uncommon and known for years [1-5]. The complaints normally start within a few days after stopping medication and consist of agitation, anxiety, insomnia with vivid dreams, dizziness, vertigo, headaches or gastrointestinal and flu-like symptoms including chills or myalgia. Occasionally, sensory complaints such as paresthesia, burning or electric shock-like sensations or even neurological deficits (ataxia) or hypertension may occur. Rarely, more serious psychiatric disorders including delirum, crying spells or mania are observed [1,3,6,7]. Most discontinuation phenomena are transient – a few days – and need no more than adequate care. Sometimes it may be wise to re-continue administration and to taper the dose carefully. SSRIs with long halflives may have advantages – e. g. fluoxetine – but bear an intrinsic risk of inducing withdrawals [8]. The pathophysiological mechanism is not elucidated yet, although receptor polymorphisms or pharmacokinetic properties may play role with regard to individual sensitivity developing withdrawal phenomena [9,10].
The case of a 51-year old women suffering from depression with psychotic symptoms (ICD 10 F33.3) underlines the importance of medical history with regard to SSRI discontinuation phenomena. She had experienced meningitis with 4 years of age which was followed by a slight left-sided hemispasticity and complex-focal fits for a few years. Corresponding technical findings were tiny lesion in the right capsule in the MRI and intermittent fit-like potentials in the EEG. Due to the severity of the depression she obtained paroxetine 20 to 40 mg for years and lamotrigine (50 mg bid) for a few weeks. Initial antipsychotic treatment with olanzapine was successfully replaced by aripiprazole (10-15 mg sid). Clinical laboratory, ECGs and drug monitoring were within normal limits. Being in good health with this medication, the patient tended to suddenly discontinue medication. According to her husband she developed echolaly, perseverations, wide pupils with confusion and “alien-like” behavior within days. She had to be admitted to the psychiatric intensive care unit. She was treated for a few days with haloperidol and benzodiazepine and recovered within a week. Paroxetine was re-administered (20 mg sid). She could move to a general psychiatric ward within a few days and was discharged two weeks later. Additional interviews and chart evaluations showed that the patient had suffered twice of a similar withdrawal phenomenon 2 and 6 years before, which had been treated analogously with good results. Although we are not able to predict discontinuation symptoms of other antidepressants we recommended SSRIs with longer half-lives but the patient insisted in maintaining her otherwise effective and well tolera-ted medication.
Confusional states after interruption of SSRI intake on the one hand and apathy following SSRI intake (SSRI associated apathy syndrome) on the other hand [9] appear to be the extreme manifestations of serotoninergic drug sensitivity. In addition the history of the patient (meningitis and epilepsia) must be taken in to consideration. These observations support theories about underlying pharmacodynamic or pharmacokinetic polymorphisms but we know little about the molecular mechanisms. Up to date, the take home message of this brief case in practice is that patients with positive neurological history may have an increased risk to develop delirium or confusional states after sudden discontinuation of SSRIs, particularly in compounds with short half-lives.
Although I would not support the conclusion of Fava et al. [5] who range SSRIs on the same level as benzodiazepines as criteria of dependence are not met. Nevertheless, it is important to be aware of the risk and to inform the patient in time, to taper the dose or change medication if necessary. SSRIs are important drugs; hence further research to understand effect and side-effects including treatment options is absolutely warranted.
References
 
Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Relevant Topics

Article Usage

  • Total views: 11975
  • [From(publication date):
    May-2015 - Sep 18, 2019]
  • Breakdown by view type
  • HTML page views : 8186
  • PDF downloads : 3789
Top